Alert archive / Michigan / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Detroit, MI

June 9, 2005Huron County, Michigan

NWS Detroit, MI issued this flash flood warning at Jun 9, 2005, 10:49 PM EDT for Huron County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 10:49 PM EDT (02:49 UTC)
Expired
Jun 10, 2005, 2:45 AM EDT
In force
4 hr
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Huron County, MI

The radar

The Detroit radar (KDTX), 139 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDTX 100251
FFWDTX
MIC063-100645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1049 PM EDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HURON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 245 AM EDT

EXCESSIVE RUNOFF FROM THUNDERSTORMS IN NORTHERN HURON COUNTY WILL 
CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. 
HARD HIT AREAS ARE BETWEEN PORT AUSTIN...BAYPORT...AND 
CASEVILLE.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AT NIGHT. DO NOT DRIVE INTO
WATER OF UNKNOWN DEPTH...LOW WATER CROSSINGS...OR FLOOD PRONE AREAS.
DURING THE DARKNESS OF NIGHT...FLOODED SECTIONS OF ROAD MAY NOT BE
VISIBLE. SOME ROADWAYS MAY EVEN BE CLOSED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4409 8321 4373 8352 4370 8302 4401 8259

$$

BT /
2 follow-up statements
000 
WGUS73 KDTX 100405
FFSDTX
MIC063-100645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1203 AM EDT FRI JUN 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM EDT FOR HURON
COUNTY...

AT 1200 MIDNIGHT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE A THUNDERSTORM NEAR CASEVILLE...DRIFTING SLOWLY 
NORTHEAST AND WEAKENING. 

RAINFALL WILL DIMINISH BETWEEN MIDNIGHT AND 1 AM...BUT THERE IS 
STILL A CHANCE OF THUNDERSTORMS REFORMING IN THE WARNING AREA DURING 
THE EARLY MORNING HOURS.

EXCESSIVE RUNOFF FROM THE STORMS WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AT NIGHT. DO NOT DRIVE INTO
WATER OF UNKNOWN DEPTH...LOW WATER CROSSINGS...OR FLOOD PRONE AREAS.
DURING THE DARKNESS OF NIGHT...FLOODED SECTIONS OF ROAD MAY NOT BE
VISIBLE. SOME ROADWAYS MAY EVEN BE CLOSED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 4409 8321 4373 8352 4370 8302 4401 8259

$$

BT /
000 
WGUS73 KDTX 100543
FFSDTX
MIC063-100547-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
137 AM EDT FRI JUN 10 2005

...THE FLASH FLOOD WARNING FOR HURON COUNTY IS CANCELLED...

AT 130 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE SHOWERS AND THUNDERSTORMS THAT HAD PROMPTED THE FLASH FLOOD 
WARNING HAD WEAKENED AND EXITED THE AREA TO THE NORTHEAST. HEAVY 
RAINFALL IS NO LONGER EXPECTED THROUGH THE REST OF THE NIGHT. 

AT 1230 AM...HURON COUNTY CENTRAL DISPATCH HAD REPORTED SOME WATER 
ON ROADS IN SEBEWAING AND CASEVILLE. THE WATER WAS SUBSIDING. SINCE 
RAINFALL HAS ENDED...ANY REMAINING WATER ON ROADS WILL CONTINUE TO 
SUBSIDE. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.  

LAT...LON 4409 8321 4373 8352 4370 8302 4401 8259

$$

SC /

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 8:03 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 9, 8:03 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
803 PM EDT THU JUN 9 2005

AVIATION...

THUNDERSTORMS WILL BE A SIGNIFICANT AVIATION HAZARD EARLY THIS
EVENING. THESE STORMS ARE EXPECTED TO DIMINISH AFTER SUNSET. AFTER
THAT, THE ONLY PROBLEM WILL BE MVFR FOG AND HAZE AROUND SUNRISE
FOLLOWED BY ANOTHER CHANCE OF STORMS FRIDAY AFTERNOON.

MOIST AND UNSTABLE AIR REMAINS IN PLACE THIS EVENING WITH THE LATEST
ANALYSES SHOWING CAPE AROUND 2000 J/KG. AS EXPECTED WITH NO WIND
FIELD, STORMS HAVE BEEN PULSY WITH STRONG OUTFLOWS. A FEW REPORTS OF
WIND DAMAGE HAVE BEEN RECEIVED WITH SOME LARGE HAIL POTENTIAL
INDICATED ON RADAR.

PLAN TO KEEP A CHANCE OF STORMS IN THE FORECAST FOR THE OVERNIGHT
HOURS AS DEEP MOISTURE WILL BE IN PLACE WITH ONLY WEAK RESISTANCE TO
NOCTURNAL INSTABILITY.

&&

.SHORT TERM...TONIGHT AND FRIDAY... ISSUED AT 303 PM TODAY

VERY UNSTABLE AIRMASS IN PLACE OVER SOUTHEAST MICHIGAN...AS LAPS
DATA INDICATES SURFACE BASED LIS OF -7 C ALONG WITH CAPES AROUND
3000 J/KG. WEAK SHORTWAVE NOW ENTERING SOUTHEAST MICHIGAN. STORMS
BEGINNING TO FIRE ALONG EASTERN THIRD OF THE CWA. OUTFLOW BOUNDARIES
WILL BE SUFFICIENT TO FIRE ADDITIONAL STORMS WITH NO CAP/CIN. BEST
SURFACE CONVERGENCE APPEARS TO BE OVER NORTHERN LOWER
MICHIGAN...WHERE WEAK SURFACE LOW/FRONTAL BOUNDARY RESIDES. THIS
FRONTAL BOUNDARY WILL TEND TO SINK SOUTH EARLY THIS EVENING...AS
CONVECTION DEVELOPS. DESPITE WEAK WIND FIELDS...HIGH CAPES SUPPORTS
ISOLATED SEVERE STORMS...SIMILAR TO YESTERDAY. IT SHOULD BE
NOTED...FREEZING LEVELS ARE ABOUT 1000 FEET HIGHER. WITH DEEPER
MOISTURE AND WEAK SHORTWAVE...WOULD EXPECT AREAL COVER TO BE
GREATER. WILL THUS CONTINUE WITH THE SCATTERED 50 POP INTO THIS
EVENING. TOUGH CALL ON JUST HOW FAR SOUTH THE FRONTAL BOUNDARY OVER
NORTHERN LOWER MICHIGAN WILL SINK. THIS BOUNDARY COULD BE THE FOCUS
FOR ADDITIONAL STORMS OVERNIGHT...ESPECIALLY IF A THUNDERSTORM
COMPLEX DEVELOPS OVER THE WESTERN GREAT LAKES AND RIDES ALONG THE
FRONT.

MORE OF THE SAME TOMORROW...WITH RELATIVELY FLAT UPPER LEVEL RIDGE
REMAINING IN PLACE. DAYTIME HEATING WILL ONCE AGAIN LEAD TO CAPES OF
2000 J/KG OR HIGHER. WITH NO CAP/CIN INDICATED...WEAK SURFACE
CONVERGENCE SHOULD BE SUFFICIENT TO TRIGGER ACTIVITY. THAT IS
ASSUMING THERE IS NO ACTIVITY IS AROUND IN THE MORNING...WHICH IS
NOT OUT OF THE QUESTION.

&&

.LONG TERM...
AS WE REMAIN ON THE PERIPHERY OF THE BUILDING BERMUDA HIGH...OUR
ATTENTION FOCUSES TO THE TROPICS.  TROPICAL STORM ARLENE WILL MAKE
AN IMPACT TO THE FORECAST AS ITS EVENTUAL TRACK WILL DICTATE OUR
SENSIBLE WEATHER.  VARIOUS NUMERICAL SOLUTIONS SUGGEST THE TRACK
WILL IMPACT THE GULF THROUGH FRIDAY AND INCREASE IN FORWARD SPEED.
THE PROBLEMATIC ISSUE ONCE IT MAKES LANDFALL WILL BE THE STRENGTH
AND TRACK OF THE UPSTREAM SHORT WAVE CURRENTLY ENTERING THE FOUR
CORNERS REGION.  THE NAM SEEMS BETTER THAN THE GFS WHICH IS CLOSER
AGREEMENT WITH THE GFDL.  IN ADDITION, UTILIZING TPC/NHC TRACK WOULD
BRING THE REMAINS INTO THE REGION ON SUNDAY...BUT WILL NOT GO WITH
LIKELY POPS AT THIS TIME.

MEANTIME, WE WILL CONTINUE WITH THE WARM AND HUMID WEATHER WITH THE
CHANCE FOR CONVECTION THROUGH THE UPCOMING WEEKEND.  WE WILL OBSERVE
ADDITIONAL MOISTURE AND PROVIDE ADDITIONAL CLOUD COVER THROUGH THE
WEEKEND TO KEEP TEMPERATURES BELOW 90F AS WAVES OF THETA-E ADVECTION
SET UP ACROSS THE GREAT LAKES.  BEST LOW LEVEL JET POSITION REMAINS
UPSTREAM FROM US AND WOULD EXPECT ANY QLCS TO REMAIN WEST OF OUR
LOCAL AREA.  SO ANY LAKE BREEZE BOUNDARY, DIFFERENTIAL HEATING
BOUNDARY AND WEAK IMPULSES ALOFT WILL PROVIDE THE CHANCE FOR
CONVECTION.

NOW, IF THE GFS TIMING FOR EARLY NEXT WEEK IS CORRECT, WE COULD SEE
A LARGE OUTBREAK OF CONVECTION...BUT TIMING IS EVERYTHING AND WE
WILL CONTINUE WITH THE CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
AT LEAST WEDNESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION...BT
SHORT TERM...SF
LONG TERM....BGM

HTTP://WEATHER.GOV/DETROIT
Hazardous weather outlook, Jun 9, 1:40 PM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 PM EDT THU JUN 9 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
140 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. ISOLATED SEVERE STORMS ARE EXPECTED ACROSS SOUTHEAST
MICHIGAN BETWEEN 2 PM AND 9 PM. THE STRONGEST STORMS WILL BE PRODUCE
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER.  STORM MOTION
WILL BE TO THE NORTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF
STORMS AND VERY MOIST AIRMASS...LOCALIZED FLOODING IS
LIKELY...ESPECIALLY IN THE MORE URBANIZED AREAS.

A WEAK FRONT WILL DROP INTO THE REGION FROM THE NORTHERN GREAT
LAKES THIS AFTERNOON. THIS FRONT IN COMBINATION WITH THE WARM AND
HUMID AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY AS
WARM...HUMID AND UNSTABLE CONDITIONS REMAIN IN PLACE ACROSS THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-100900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
140 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH SOME OF THE STORMS
THAT DEVELOP. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 KNOTS AND HAIL TO ONE INCH IN DIAMETER. THE STRONGEST
STORMS ARE EXPECTED TO OCCUR BETWEEN 2 PM AND 9 PM. STORM MOTION
WILL BE TO THE NORTHEAST AT 10 MPH.

A WEAK FRONT WILL DROP INTO THE REGION FROM THE NORTHERN GREAT
LAKES THIS AFTERNOON. THIS FRONT IN COMBINATION WITH THE WARM AND
HUMID AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY AS
WARM...HUMID AND UNSTABLE CONDITIONS REMAIN IN PLACE ACROSS THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

SF

In the hours before

Local storm report, Jun 9, 8:56 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
856 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     3 W LUNA PIER           41.81N 83.50W
06/09/2005                   MONROE             MI   LAW ENFORCEMENT

            SIX INCH TREE LIMBS DOWNED ALONG WITH A FEW UTILITY POLES

0750 PM     TSTM WND DMG     1 SW HEMLOCK            43.41N 84.25W
06/09/2005                   SAGINAW            MI   LAW ENFORCEMENT

            LARGE TREES ACROSS ROAD NEAR INTERSECTION OF IVA AND SWAN
            CREEK, AND ON SOUTH BRENNAN.

&&
HATZOS

WDEEDLER
Local storm report, Jun 9, 9:46 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
946 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     ROMEO                   42.80N 83.01W
06/09/2005                   MACOMB             MI   TRAINED SPOTTER

            A FEW TREES UPROOTED, SOME LARGE LIMBS CRACKED OFF ALONG
            WITH POWER LINES DOWNED.

0725 PM     TSTM WND DMG     YPSILANTI               42.24N 83.62W
06/09/2005                   WASHTENAW          MI   EMERGENCY MNGR

            WIND DAMAGE TO TREES AND POWER LINES OVER AN ISOLATED ONE
            BLOCK AREA - HAWKINS/FRANKLIN RD

&&

WDEEDLER

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:00 PM EDTFlash Flood WarningDTXBay4 hr
Jun 10, 6:20 PM EDTSevere Thunderstorm WarningDTXTuscola55 min
Jun 10, 6:40 PM EDTFlash Flood WarningDTXTuscola3 hr
Jun 10, 6:58 PM EDTSpecial Marine WarningDTX62 min
Jun 10, 7:08 PM EDTSevere Thunderstorm WarningDTXSanilac29 min

Nearby

Flash Flood Warnings in Michigan, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.